When Evan Noch woke from brain surgery and was administered an IV steroid dose, he immediately vomited four times. It surprised him. He had never heard of anyone vomiting after receiving dexamethasone intravenously, "despite this apparently well-known idiosyncratic effect." And he would know. Noch—that's Dr. Noch—had ordered that very thing for hundreds of patients. Noch is a neuro-oncologist who was himself diagnosed with an acoustic neuroma, which is a benign brain tumor. In an essay for HuffPost, Noch shares some of the realizations he had during his own experience, one effect of which was a loss of hearing in his right ear. Noch writes that he experienced post-operative complications.
"Salty spinal fluid started dripping out of my nose and down my throat," extending his stay to a 12-day one. "I realized just how feeble one can be after spending so long in bed—and with so many days of nausea and lack of sleep," he writes. "Flashbacks to my patients' requests to see the physical therapist more than twice a week encircled me. I, too, longed for a better position to eat in bed. For the first time in my medical career, I truly internalized that patients often measure their care not in billable procedures and medical decision-making but in predictable simplicities." He goes on to explain the cues he typically looks for before bringing up his own experience with patients, something he has done about half-a-dozen times. (Read the full essay.)